This site is intended for health professionals only

At the heart of general practice since 1960

GPs urged: step up warnings on anti-epileptics

GPs are not following SIGN and draft NICE guidance on epilepsy and often fail to counsel patients on the dangers of their medication, a survey has found.

And a new MeReC briefing has warned that services and care available to the 350,000 people with epilepsy continue to be 'inadequate' despite a raft of new initiatives.

But GP epilepsy experts are convinced that the changes will improve epilepsy care.

Of 200 GPs surveyed by the National Society for Epilepsy, 84 per cent cited epilepsy as an aspirational

target under the new GMS contract.

The survey uncovered a lack of advice for women of childbearing age, with just 32 per cent informed of potential risk to the baby during

pregnancy from anti-epileptic medication.

It found more than half the 200 patients surveyed had never discussed the side-effects of their medication with either their GP or consultant, despite SIGN and draft NICE guidelines stressing the need for advice.

Dr Janet Fitton, a GP in Aberdeenshire and member of the SIGN guidelines group, said it would 'take time' for the new guidelines to take

effect but she was convinced that they would 'improve the situation'.

The MeReC briefing highlighted new recommendations to improve 'fragmented and poorly co-ordinated' epilepsy services, but warned that 'the development of guidelines in itself does not ensure their use in practice'.

Dr Fitton said: 'It is a fairly small area in the quality framework in terms of points, but it is important that we are registering medication compliance and seizure frequency. The very fact there are points available for review means patients will be reviewed.'

Epilepsy in women of childbearing age

lThe risk of fetal abnormalities is two to three times higher in pregnant women taking anti-epileptic drug monotherapy than in the general population

lSodium valproate in particular should not be used without specialist advice

lDrugs that induce hepatic enzymes, such as carbamazepine, can reduce the effectiveness of hormonal contraceptives

By Cato Pedder

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say